MAUDE Adverse Event Report: ETHICON INC. SURGICEL POWDER USA - ENDOSCOPIC APPLICATOR; AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED

ETHICON INC. SURGICEL POWDER USA - ENDOSCOPIC APPLICATOR; AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED
Model Number 3123SPEA
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 03/01/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient underwent a prostatectomy procedure on (b)(6) 2023 and absorbable hemostat was used.Post-operatively the patient experienced bleeding.It was addressed via a blood transfusion and the patient is doing fine.No adverse patient consequences were reported.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # : (b)(4).Component code: g07002 - device not returned.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained: ¿ what is the procedure date? (b)(6) 2023 ¿ please describe any medical/surgical intervention required including results.Blood transfusion ¿ was hemostasis achieved during surgery? yes ¿ were there any deficiencies or anomalies noted with the device prior to, during or after the procedure? no ¿ can you identify the lot number of the surgicel powder and endoscopic applicator that were used? no ¿ what is the most current patient status? stable the following information was requested, but unavailable: ¿ what date did the bleeding occur on? ¿ what was the volume of blood loss? ¿ how was the bleeding treated? attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.1.Please provide the following patient demographic information, if available: age, gender, weight, bmi at the time of index procedure? 2.What were the diagnosis and indication for the index surgical procedure? 3.Please provide any relevant patient history: patient pre-existing medical conditions (i.E.Allergies, history of reactions), all concomitant medications, past medical history, any treatment required for events, dose, frequency, and therapy dates.4.Was there any intraoperative concurrent use of other products? 5.What is the lot number? 6.Was there any issue applying the surgicel powder while using the endoscopic applicator? 7.What was the primary source of hemostasis? 8.What was the intended use of the surgicel? was it used to address active bleeding or used prophylactically? 9.Where was the surgicel used (on what tissue)? 10.How much surgicel was used during the procedure? 11.Was the surgicel product left in place? was the excess irrigated and removed? 12.What were current symptoms following the index surgical procedure? onset date? 13.Has any other surgical or medical intervention been performed in addition to the blood transfusion? 14.What is physician¿s opinion as to the etiology of or contributing factors to this event? 15.Was there an alleged deficiency of the surgicel that contributed to the patient¿s post-operative bleeding? 16.What is the users experience w/ surgicel powder and other hemostatic agents? event related to mw # 2210968-2023-02682.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint (b)(4).Additional information was requested, and the following was obtained: 1.Was there any intraoperative concurrent use of other products? no 2.Was there any issue applying the surgicel powder while using the endoscopic applicator? no 3.What was the intended use of the surgicel? was it used to address active bleeding or used prophylactically? active bleeding 4.Where was the surgicel used (on what tissue)? bladder neck anastomosis 5.How much surgicel was used during the procedure? 3 grams 6.Was the surgicel product left in place? was the excess irrigated and removed? excess was not irrigated and removed.7.What is physician¿s opinion as to the etiology of or contributing factors to this event? the physician could not be sure but indicated his technique has not changed with exception to using surgicel powder 8.Was there an alleged deficiency of the surgicel that contributed to the patient¿s post-operative bleeding? yes 9.What is the users experience w/ surgicel powder and other hemostatic agents? first case using surgicel powder.Has used surgicel products in the past, according to physician.The following information was requested, but unavailable: 1.Please provide the following patient demographic information, if available: age, gender, weight, bmi at the time of index procedure? 2.What were the diagnosis and indication for the index surgical procedure? 3.Please provide any relevant patient history: patient pre-existing medical conditions (i.E.Allergies, history of reactions), all concomitant medications, past medical history, any treatment required for events, dose, frequency, and therapy dates.4.What is the lot number? 5.What was the primary source of hemostasis? 6.What were current symptoms following the index surgical procedure? 7.Has any other surgical or medical intervention been performed in addition to the blood transfusion? this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
SURGICEL POWDER USA - ENDOSCOPIC APPLICATOR
Common Device Name
AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN LORENZO PR
road 183, km. 8.3
san lorenzo 00754
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
9083863534
MDR Report Key16732210
Report Number2210968-2023-02683
Device Sequence Number17817634
Product Code LMG
UDI-Device Identifier10705031237513
UDI-Public10705031237513
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
N12159
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number3123SPEA
Device Catalogue Number3123SPEA
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/31/2023
Supplement Date Received by Manufacturer04/24/2023
05/05/2023
Initial Report FDA Received Date04/13/2023
Supplement Report FDA Received Date04/27/2023
05/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown